serum glucose and calcium channel blocker and beta blocker overdose

13 Dec

RAGING HYPOTHETICAL:
–you have a patient that is bradycardic/hypotensive/unresponsive/dead
–you suspect calcium channel blocker or beta blocker overdose
–nurse has done a fingerstick glucose–how does this help you?

BLOOD GLUCOSE (in a non-diabetic=helpful):
calcium channel blocker OD:  hyperglycemia (BG is high)
beta blocker OD: hypoglycemia (BG is low)

WHY?
–calcium channel blockers:

  • hyperglycemia caused by inhibition of calcium-mediated insulin release 

–beta blockers:

  • epinephrine, acting via the beta-adrenergic receptors, has important effects on glucose metabolism
  • increases glucose production by stimulating both glycogenolysis and gluconeogenesis
  • increases the delivery of these gluconeogenic substrates from the periphery
  • inhibits glucose utilization by several tissues
  • via the alpha-2-receptors, inhibits insulin secretion
  • BLOCK all these, glucose gets low

TREATMENT OPTIONS:
–ABCs, IVF
–calcium
–glucagon
–high dose insulin/glucose
–pressors
–lipid emulsion

10-SECOND TAKEAWAY:
–calcium channel blocker OD: glucose is high
–beta blocker OD: glucose is low
–treatment toolbox: calcium, glucagon, insulin/glucose, pressors, lipid emulsion

Reference(s): uptodate.com: calcium channel blocker poisoning, beta blocker poisoning, major side effects of beta blockers, picture

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: